Mixed virtual element methods for general second order elliptic problems on polygonal meshes
ESAIM: Mathematical Modelling and Numerical Analysis , Volume 50 (2016) no. 3, pp. 727-747.

In the present paper we introduce a Virtual Element Method (VEM) for the approximate solution of general linear second order elliptic problems in mixed form, allowing for variable coefficients. We derive a theoretical convergence analysis of the method and develop a set of numerical tests on a benchmark problem with known solution.

Received:
DOI: 10.1051/m2an/2015067
Classification: 65N30
Keywords: Mixed Virtual Element Methods, elliptic problems
Beirão da Veiga, Lourenço 1, 2; Brezzi, Franco 2; Marini, Luisa Donatella 2, 3; Russo, Alessandro 1, 2

1 Dipartimento di Matematica e Applicazioni, Università di Milano-Bicocca, via Cozzi 57, 20125 Milano, Italy
2 IMATI del CNR, Via Ferrata 1, 27100 Pavia, Italy
3 Dipartimento di Matematica, Università di Pavia, via Ferrata 1, 27100 Pavia, Italy
@article{M2AN_2016__50_3_727_0,
     author = {Beir\~ao da Veiga, Louren\c{c}o and Brezzi, Franco and Marini, Luisa Donatella and Russo, Alessandro},
     title = {Mixed virtual element methods for general second order elliptic problems on polygonal meshes},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis },
     pages = {727--747},
     publisher = {EDP-Sciences},
     volume = {50},
     number = {3},
     year = {2016},
     doi = {10.1051/m2an/2015067},
     mrnumber = {3507271},
     zbl = {1343.65134},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/m2an/2015067/}
}
TY  - JOUR
AU  - Beirão da Veiga, Lourenço
AU  - Brezzi, Franco
AU  - Marini, Luisa Donatella
AU  - Russo, Alessandro
TI  - Mixed virtual element methods for general second order elliptic problems on polygonal meshes
JO  - ESAIM: Mathematical Modelling and Numerical Analysis 
PY  - 2016
SP  - 727
EP  - 747
VL  - 50
IS  - 3
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/m2an/2015067/
DO  - 10.1051/m2an/2015067
LA  - en
ID  - M2AN_2016__50_3_727_0
ER  - 
%0 Journal Article
%A Beirão da Veiga, Lourenço
%A Brezzi, Franco
%A Marini, Luisa Donatella
%A Russo, Alessandro
%T Mixed virtual element methods for general second order elliptic problems on polygonal meshes
%J ESAIM: Mathematical Modelling and Numerical Analysis 
%D 2016
%P 727-747
%V 50
%N 3
%I EDP-Sciences
%U http://www.numdam.org/articles/10.1051/m2an/2015067/
%R 10.1051/m2an/2015067
%G en
%F M2AN_2016__50_3_727_0
Beirão da Veiga, Lourenço; Brezzi, Franco; Marini, Luisa Donatella; Russo, Alessandro. Mixed virtual element methods for general second order elliptic problems on polygonal meshes. ESAIM: Mathematical Modelling and Numerical Analysis , Volume 50 (2016) no. 3, pp. 727-747. doi : 10.1051/m2an/2015067. http://www.numdam.org/articles/10.1051/m2an/2015067/

B. Ahmad, A. Alsaedi, F. Brezzi, L.D. Marini and A. Russo, Equivalent projectors for virtual element methods. Comput. Math. Appl. 66 (2013) 376–391. | DOI | MR | Zbl

P.F. Antonietti, L. Beirão Da Veiga, D. Mora and M. Verani, A stream virtual element formulation of the Stokes problem on polygonal meshes. SIAM J. Numer. Anal. 52 (2014) 386–404. | DOI | MR | Zbl

P.F. Antonietti, N. Bigoni and M. Verani, Mimetic discretizations of elliptic control problems. J. Sci. Comput. 56 (2013) 14–27. | DOI | MR | Zbl

D.N. Arnold, F. Brezzi, B. Cockburn and L.D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39 (2001) 1749–1779. | DOI | MR | Zbl

M. Arroyo and M. Ortiz, Local maximum-entropy approximation schemes, Meshfree methods for partial differential equations III. Vol. 57 of Lect. Notes Comput. Sci. Engrg. Springer, Berlin (2007) 1–16. | MR | Zbl

I. Babuška and J.E. Osborn, Generalized finite element methods: their performance and their relation to mixed methods. SIAM J. Numer. Anal. 20 (1983) 510–536. | DOI | MR | Zbl

I. Babuška and J.M. Melenk, The partition of unity method. Int. J. Numer. Methods Engrg. 40 (1997) 727–758. | DOI | MR | Zbl

I. Babuška, U. Banerjee and J.E. Osborn, Generalized finite element methods – main ideas, results and perspective. Int. J. Comput. Methods 01 (2004) 67–103. | DOI | Zbl

L. Beirão Da Veiga , A residual based error estimator for the mimetic finite difference method. Numer. Math. 108 (2008) 387–406. | DOI | MR | Zbl

L. Beirão Da Veiga, and G. Manzini, A higher-order formulation of the mimetic finite difference method. SIAM J. Sci. Comput. 31 (2008) 732–760. | DOI | MR | Zbl

L. Beirão Da Veiga and G. Manzini, A virtual element method with arbitrary regularity. IMA J. Numer. Anal. 34 (2014) 759–781. | DOI | MR | Zbl

L. Beirão Da Veiga, K. Lipnikov and G. Manzini, Convergence analysis of the high-order mimetic finite difference method. Numer. Math. 113 (2009) 325–356. | DOI | MR | Zbl

L. Beirão Da Veiga, V. Gyrya, K. Lipnikov and G. Manzini, Mimetic finite difference method for the Stokes problem on polygonal meshes. J. Comput. Phys. 228 (2009) 7215–7232. | DOI | MR | Zbl

L. Beirão Da Veiga, K. Lipnikov and G. Manzini, Arbitrary-order nodal mimetic discretizations of elliptic problems on polygonal meshes. SIAM J. Numer. Anal. 49 (2011) 1737–1760. | DOI | MR | Zbl

L. Beirão Da Veiga, F. Brezzi, A. Cangiani, G. Manzini, L.D. Marini and A. Russo, Basic principles of virtual element methods. Math. Models Methods Appl. Sci. 23 (2013) 199–214. | DOI | MR | Zbl

L. Beirão Da Veiga, F. Brezzi and L.D. Marini, Virtual elements for linear elasticity problems. SIAM J. Numer. Anal. 51 (2013) 794–812. | DOI | MR | Zbl

L. Beirão Da Veiga, F. Brezzi, L.D. Marini and A. Russo, The hitchhiker’s guide to the virtual element method. Math. Models Methods Appl. Sci. 24 (2014) 1541–1573. | DOI | MR | Zbl

L. Beirão da Veiga, K. Lipnikov and G. Manzini, The mimetic finite difference method for elliptic problems. Vol. 11 of MS&A. Model. Simul. Appl.. Springer–Verlag (2014). | MR | Zbl

L. Beirão da Veiga, F. Brezzi, L.D. Marini and A. Russo, H(div) and H(curl)-conforming virtual element methods. Numer. Math. Doi: (2015). | DOI | MR

L Beirão Da Veiga, F. Brezzi, L.D. Marini and A. Russo, Virtual Element Methods for general second order-elliptic problems on polygonal meshes. Math. Models Methods Appl. Sci. 26 (2016) 729. | DOI | MR | Zbl

M.F. Benedetto, S. Berrone, S. Pieraccini and S. Scialò, The virtual element method for discrete fracture network simulations. Comput. Methods Appl. Mech. Engrg. 280 (2014) 135–156. | DOI | MR | Zbl

S.O.R. Biabanaki, A.R. Khoei and P. Wriggers, Polygonal finite element methods for contact-impact problems on non-conformal meshes. Comp. Methods Appl. Mech. Engrg. 269 (2014) 198–221. | DOI | MR | Zbl

J.E. Bishop, A displacement-based finite element formulation for general polyhedra using harmonic shape functions. Int. J. Numer. Methods Engrg. 97 (2014) 1–31. | DOI | MR | Zbl

P.B. Bochev and J.M. Hyman, Principles of Mimetic Discretizations of Differential Operators. Compatible Spatial Discretizations. Vol. 142 of IMA Volumes Math. Appl. Springer, New York (2006) 89–119. | MR | Zbl

J. Bonelle and A. Ern, Analysis of compatible discrete operator schemes for elliptic problems on polyhedral meshes. ESAIM: M2AN 48 (2014) 553–581. | DOI | Numdam | MR | Zbl

F. Brezzi and L.D. Marini, Virtual element methods for plate bending problems. Comput. Methods Appl. Mech. Engrg. 253 (2013) 455–462. | DOI | MR | Zbl

F. Brezzi, K. Lipnikov and V. Simoncini, A family of mimetic finite difference methods on polygonal and polyhedral meshes. Math. Models Methods Appl. Sci. 15 (2005) 1533–1551. | DOI | MR | Zbl

F. Brezzi, K. Lipnikov and M. Shashkov, Convergence of mimetic finite difference method for diffusion problems on polyhedral meshes with curved faces. Math. Models Methods Appl. Sci. 16 (2006) 275–297. | DOI | MR | Zbl

F. Brezzi, K. Lipnikov, M. Shashkov and V. Simoncini, A new discretization methodology for diffusion problems on generalized polyhedral meshes. Comput. Methods Appl. Mech. Engrg. 196 (2007) 3682–3692. | DOI | MR | Zbl

F. Brezzi, A. Buffa and K. Lipnikov, Mimetic finite differences for elliptic problems. ESAIM: M2AN 43 (2009) 277–295. | DOI | Numdam | MR | Zbl

F. Brezzi, A. Buffa, K. Lipnikov and G. Manzini, The mimetic finite difference method for the 3d magnetostatic field problems on polyhedral meshes. J. Comput. Phys. 230 (2011) 305–328. | DOI | MR | Zbl

F. Brezzi, R.S. Falk and L.D. Marini, Basic principles of mixed virtual element methods. ESAIM: M2AN 48 (2014) 1227–1240. | DOI | Numdam | MR | Zbl

A. Cangiani, G. Manzini, A. Russo and N. Sukumar, Hourglass stabilization and the virtual element method. Int. J. Numer. Methods Engrg. 102 (2015) 404–436. | DOI | MR | Zbl

J. Chessa, P. Smolinski and T. Belytschko, The extended finite element method (XFEM) for solidification problems. Int. J. Numer. Methods Engrg. 53 (2002) 1959–1977. | DOI | MR | Zbl

H. Chi, C. Talischi, O. Lopez-Pamies and G.H. Paulino, Polygonal finite elements for finite elasticity. Int. J. Numer. Methods Engrg. 101 (2015) 305–328. | DOI | MR | Zbl

P.G. Ciarlet, The finite element method for elliptic problems. Vol. 4 of Stud. Math. Appl. North-Holland Publishing Co., Amsterdam-New York-Oxford (1978). | MR | Zbl

B. Cockburn, The hybridizable discontinuous Galerkin methods. In Vol. IV of Proc. of the International Congress of Mathematicians. Hindustan Book Agency, New Delhi (2010), 2749–2775. | MR | Zbl

B. Cockburn, J. Gopalakrishnan and R. Lazarov, Unified hybridization of discontinuous Galerkin, mixed, and continuous Galerkin methods for second order elliptic problems. SIAM J. Numer. Anal. 47 (2009) 1319–1365. | DOI | MR | Zbl

B. Cockburn, J. Guzmán and H. Wang, Superconvergent discontinuous Galerkin methods for second-order elliptic problems. Math. Comp. 78 (2009) 1–24. | DOI | MR | Zbl

B. Cockburn, J. Gopalakrishnan and F.-J. Sayas, A projection-based error analysis of HDG methods. Math. Comp. 79 (2010) 1351–1367. | DOI | MR | Zbl

D. Di Pietro and A. Ern, Mathematical aspects of discontinuous Galerkin methods. Vol. 69 of Math. Appl. Springer, Heidelberg (2012). | MR | Zbl

D. Di Pietro and A. Ern, A family of arbitrary-order mixed methods for heterogeneous anisotropic diffusion on general meshes. Available at (2013). | HAL

D. Di Pietro, A. Ern and S. Lemaire, An arbitrary-order and compact-stencil discretization of diffusion on general meshes based on local reconstruction operators. Comput. Methods Appl. Math. 14 (2014) 461–472. | DOI | MR | Zbl

D. Di Pietro and A. Alexandre Ern, A hybrid high-order locking-free method for linear elasticity on general meshes. Comput. Methods Appl. Mech. Engrg 283 (2015) 1–21. | DOI | MR | Zbl

D. Di Pietro and A. Ern, Hybrid high-order methods for variable-diffusion problems on general meshes. C. R. Acad. Sci. Paris, Ser. I 353 (2015), 31–34. | DOI | MR | Zbl

J. Douglas Jr., and J.E. Roberts, Global estimates for mixed methods for second order elliptic equations. Math. Comp. 44 (1985) 39–52. | DOI | MR | Zbl

Jerome Droniou, Finite volume schemes for diffusion equations: introduction to and review of modern methods. Math. Models Methods Appl. Sci. 24 (2014) 1575–1619. | DOI | MR | Zbl

J. Droniou, R. Eymard, T. Gallouët and R. Herbin, A unified approach to mimetic finite difference, hybrid finite volume and mixed finite volume methods. Math. Models Methods Appl. Sci. 20 (2010) 265–295. | DOI | MR | Zbl

J. Droniou , R. Eymard, T. Gallouët and R. Herbin, Gradient schemes: a generic framework for the discretisation of linear, nonlinear and nonlocal elliptic and parabolic equations. Math. Models Methods Appl. Sci. 23 (2013) 2395–2432. | DOI | MR | Zbl

Q. Du, V. Faber and M. Gunzburger, Centroidal Voronoi tessellations: applications and algorithms. SIAM Rev. 41 (1999) 637–676. | DOI | MR | Zbl

M. Floater, A. Gillette and N. Sukumar, Gradient bounds for Wachspress coordinates on polytopes. SIAM J. Numer. Anal. 52 (2014) 515–532. | DOI | MR | Zbl

M.S. Floater, G. Kós and M. Reimers, Mean value coordinates in 3d. Comput. Aided Geom. Design 22 (2005) 623–631. | DOI | MR | Zbl

M. Floater, K. Hormann and G. Kós, A general construction of barycentric coordinates over convex polygons. Adv. Comput. Math. 24 (2006) 311–331. | DOI | Zbl

T.-P. Fries and T. Belytschko, The extended/generalized finite element method: an overview of the method and its applications. Int. J. Numer. Methods Engrg. 84 (2010) 253–304. | DOI | MR | Zbl

A.L. Gain, Polytope-based topology optimization using a mimetic-inspired method. Ph.D. thesis, University of Illinois at Urbana-Champaign, 2013.

A.L. Gain, C. Talischi and G.H. Paulino, On the Virtual Element Method for three-dimensional linear elasticity problems on arbitrary polyhedral meshes. Comput. Methods Appl. Mech. Engrg. 282 (2014) 132–160. | DOI | MR | Zbl

A. Gerstenberger and W.A. Wall, An extended finite element method/Lagrange multiplier based approach for fluid-structure interaction. Comput. Methods Appl. Mech. Engrg. 197 (2008) 1699–1714. | DOI | MR | Zbl

K. Hormann and M.S. Floater, Mean value coordinates for arbitrary planar polygons. ACM Trans. Graph. 25 (2006) 1424–1441. | DOI

S.R. Idelsohn, E. Oñate, N. Calvo and F. Del Pin, The meshless finite element method. Int. J. Numer. Methods Engrg. 58 (2003) 893–912. | DOI | MR | Zbl

K. Lipnikov, G. Manzini and M. Shashkov, Mimetic finite difference method. J. Comput. Phys. 257 (2014) 1163–1227. | DOI | MR | Zbl

G. Manzini, A. Russo and N. Sukumar, New perspectives on polygonal and polyhedral finite element methods. Math. Models Methods Appl. Sci. 24 (2014) 1665–1699. | DOI | MR | Zbl

S. Martin, P. Kaufmann, M. Botsch, M. Wicke and M. Gross, Polyhedral finite elements using harmonic basis functions. Comput. Graph. Forum 27 (2008) 1521–1529. | DOI

J.M. Melenk and I. Babuska, The partition of unity finite element method: basic theory and applications. Comp. Methods Appl. Mech. Engrg. 139 (1996) 289–314. | DOI | MR | Zbl

R. Merle and J. Dolbow, Solving thermal and phase change problems with the extended finite element method. Comput. Mech. 28 (2002) 339–350. | DOI | Zbl

S. Mohammadi, Extended Finite Element Method. Blackwell Publishing Ltd (2008).

D. Mora, G. Rivera and R. Rodríguez, A virtual element method for the Steklov eigenvalue problem. Math. Models Meth. Appl. Math. 25 (2015) 1421–1445. | DOI | MR | Zbl

L. Mu, J. Wang, G. Wei, X. Ye and S. Zhao, Weak Galerkin methods for second order elliptic interface problems. J. Comput. Phys. 250 (2013) 106–125. | DOI | MR | Zbl

L. Mu, J. Wang and X. Ye, A weak Galerkin finite element method with polynomial reduction. J. Comput. Appl. Math. 285 (2015) 45–58. | DOI | MR | Zbl

N. C. Nguyen, J. Peraire and B. Cockburn, An implicit high-order hybridizable discontinuous galerkin method for linear convection-diffusion equations. J. Comput. Phys. 228 (2009) 3232–3254. | DOI | MR | Zbl

J. Oswald, R. Gracie, R. Khare and T. Belytschko, An extended finite element method for dislocations in complex geometries: Thin films and nanotubes. Comp. Methods Appl. Mech. Engrg. 198 (2009) 1872–1886. | DOI | Zbl

T. Rabczuk, S. Bordas and G. Zi, On three-dimensional modelling of crack growth using partition of unity methods. Special Issue: Association of Computational Mechanics United Kingdom. Comput. Struct. 88 (2010) 1391–1411. | DOI

A. Rand, A. Gillette and C. Bajaj, Interpolation error estimates for mean value coordinates over convex polygons. Adv. Comput. Math. 39 (2013) 327–347. | DOI | MR | Zbl

S. Rjasanow and S. Weisser, FEM with Trefftz trial functions on polyhedral elements. J. Comp. Appl. Math. 263 (2014) 202–217. | DOI | MR | Zbl

B.G. Smith, B.L. Jr. Vaughan and D.L. Chopp, The extended finite element method for boundary layer problems in biofilm growth. Commun. App. Math. Comp. Sci. 2 (2007) 35–56. | DOI | MR | Zbl

M. Spiegel et al., Tetrahedral vs. polyhedral mesh size evaluation on flow velocity and wall shear stress for cerebral hemodynamic simulation. Comput. Meth. Biomech. Biomed. Engrg. 14 (2011) 9–22. | DOI

N. Sukumar, Construction of polygonal interpolants: a maximum entropy approach. Int. J. Numer. Methods Engrg. 61 (2004) 2159–2181. | DOI | MR | Zbl

N. Sukumar and A. Tabarraei, Conforming polygonal finite elements. Int. J. Numer. Methods Engrg. 61 (2004) 2045–2066. | DOI | MR | Zbl

N. Sukumar and E.A. Malsch, Recent advances in the construction of polygonal finite element interpolants. Arch. Comput. Methods Engrg. 13 (2006) 129–163. | DOI | MR | Zbl

N. Sukumar, N. Möes, B. Moran and T. Belytschko, Extended finite element method for three-dimensional crack modelling. Int. J. Numer. Methods Eng. 48 (2000) 1549–1570. | DOI | Zbl

N. Sukumar, D.L. Chopp, N. Möes and T. Belytschko, Modeling holes and inclusions by level sets in the extended finite-element method. Comput. Methods Appl. Mech. Engrg. 190 (2001) 6183–6200. | DOI | MR | Zbl

A. Sutradhar, G.H. Paulino, M.J. Miller and T.H. Nguyen, Topology optimization for designing patient-specific large craniofacial segmental bone replacements. Proc. Natl. Acad. Sci. USA 107 (2010) 13222–13227. | DOI

C. Talischi and G.H. Paulino, Addressing integration error for polygonal finite elements through polynomial projections: a patch test connection. Math. Models Methods Appl. Sci. 24 (2014) 1701–1727. | DOI | MR | Zbl

C. Talischi, G.H. Paulino, A. Pereira and I.F.M. Menezes, Polygonal finite elements for topology optimization: A unifying paradigm. Int. J. Numer. Methods Engrg. 82 (2010) 671–698. | DOI | Zbl

L.M. Vigneron, J.G. Verly and S.K. Warfield, On extended finite element method (XFEM) for modelling of organ deformations associated with surgical cuts. Edited by S. Cotin and D. Metaxas, Medical Simulation, Vol. 3078 of Lect. Notes Comput. Sci. Springer, Berlin (2004).

E. Wachspress, Ed., A Rational Finite Element Basis. Vol. 114 of Math. Sci. Engrg. Academic Press, Inc., New York, London (1975). | MR | Zbl

G.J. Wagner, N. Möes, W.K. Liu and T. Belytschko, The extended finite element method for rigid particles in stokes flow. Int. J. Numer. Methods Engrg. 51 (2001) 293–313. | DOI | MR | Zbl

J. Wang and X. Ye, A weak Galerkin finite element method for second-order elliptic problems. J. Comput. Appl. Math. 241 (2013) 103–115. | DOI | MR | Zbl

J. Wang and X. Ye, A weak Galerkin mixed finite element method for second order elliptic problems. Math. Comp. 83 (2014) 2101–2126. | DOI | MR | Zbl

J. Warren, Barycentric coordinates for convex polytopes. Adv. Comput. Math. 6 (1996) 97–108. | DOI | MR | Zbl

Cited by Sources: